Itâ€™s important to put processes in place to be sure a patientâ€™s medication list at discharge from the hospital is the same information that is provided to the primary care physician to avoid medication errors, a recent study reports.
It’s important to put processes in place to be sure a patient’s medication list at discharge from the hospital is the same information that is provided to the primary care physician (PCP) to avoid medication errors, a recent study published online July 24 in The Annals of Pharmacotherapy reports.
According to researchers from Vrije Universiteit Brussel, these discrepancies occur frequently and may be an important source of medication errors. The researchers conducted a retrospective, single-center, cohort study involving 189 patients discharged from the acute geriatric department of a Belgian university hospital between September 2009 and April 2010. Their focus was to determine how often and what kind of discrepancies occur between the discharge letter for a patient’s PCP and the discharge medication list.
The researchers compared the medications listed in the patients’ discharge letters with those in the discharge medication list. They found that the discharge letters were usually more complete and accurate than the discharge medication lists, noting that almost half of the patients (90; 47.6%) had 1 or more discrepancies in the medication information at discharge.
The most common discrepancies they found were omissions in the brand names in the patient discharge medication list and the omission of a drug in the discharge letter. They also noted that the more drugs on a patient’s medication list and discharge letter, the more likely there were to be discrepancies.
“This may be an important source of medication errors, as confusion and uncertainty about the correct discharge medications can originate from these discrepancies,” the authors concluded. “Increasing numbers of drugs involve a higher risk for discrepancies. Medication reconciliation between both lists is warranted to avoid medication errors.”